Even garlic can be risky
People taking medications to prevent blood clots are vulnerable to dangerous interactions with supplements. Garlic may seem harmless, for example, but at the high doses found in supplements, garlic acts as a blood thinner. If you’re on a prescription drug to prevent blood clots, garlic supplements may make your blood too thin, increasing the risk of excessive bleeding. Ginseng, green tea supplements and vitamin K supplements can reduce the effectiveness of certain blood-thinning drugs as well.
Also at risk are patients taking drugs for depression or other psychiatric problems. Ginkgo and ginseng have both been linked to adverse interactions with psychiatric medications. Dietary supplements with psyllium, which is used as a laxative, can cause problems by reducing absorption of prescription medications, including carbamazepine and lithium, which are widely used to treat psychiatric symptoms.
The extent of the danger isn’t clear in part because so little is known about many of the active ingredients in supplements. The fact that ingredients in herbal combinations vary from batch to batch only complicates the problem. “There are 5,300 distinct dietary supplements, and very few of them have been studied systematically,” says Vanessa Grubbs, M.D., an expert in kidney disease at San Francisco General Hospital.
Grubbs began to be concerned about supplements when many of the patients coming to see her because their conditions had worsened told her they were taking them. Looking at a national health survey, Grubbs and her colleagues found that 6.5 percent of kidney patients were taking a supplement that contained one or more of 39 herbs considered to be dangerous for people with kidney problems, including nettle and sassafras.
Further, few dietary supplements have been tested to see how they interact with prescription drugs, so no one really knows which combinations are likely to cause trouble. “Pharmacologists can predict some potential interactions based on what we know about the biochemistry involved,” says Boullata. “But often we only discover there’s a problem when something bad happens.” A patient, he says, “has what looks like a heart attack or sudden unexpected changes in liver or kidney function. Eventually we discover that the cause isn’t their disease or their prescription medication but a dietary supplement they’re taking.”
And there are other hazards, such as contamination. In 2009, the FDA fingered 72 weight-loss products that contained ingredients not listed on their labels, such as traces of lead and arsenic.
Still, experts emphasize that some dietary supplements can be helpful. “Most dietary supplements are generally safe for most people at the recommended levels,” says Paul Coates, director of NIH’s Office of Dietary Supplements. He points out that supplements like calcium or vitamin B12 may be especially beneficial to people over 50 who have difficulty getting all the nutrients they need in foods.
The National Center for Complementary and Alternative Medicine also has useful information online about many commonly used dietary supplements. But the best place to start is with your doctor and pharmacist. Make sure they know if you’re taking a dietary supplement of any kind, including a multivitamin. And before you start taking any new supplement, no matter how “natural” or harmless it may seem, talk to your doctor or pharmacist.
Also of interest: Are you taking too many pain meds?